Barbara Phillips, a nurse practitioner from Aberdeen, Wash., said one of her patients was so miserable on Depo-Provera that she refused to stop, even though she was suffering bone loss.
The 42-year-old had been taking injections for 14 years to help ease her pre-menstrual syndrome (PMS).
"For eight months, I' talked to her about the long-term effects of Depo on her bones," said Phillips. "She didn't care. Every time it was time for the shot, she's insisted her moods became bad, her lower abdomen became tender, as well as her breast. She stated that even her co-workers said to her that it must be time for her shot because of her mood.
"She literally kept begging me to continue giving her Depo," said Phillips, who eventually declined. "It was her PMS that had returned."
Not all women have had problems. Stacey Vickers of Houston used it for 14 years with no ill effects.
"I got off of Depo-Provera when I was 35 and switched to birth control pills," she told ABCNews.com. "After being on the birth control pills for about a year and half I went back on Depo-Provera. I had a hysterectomy after that. I have always encouraged women to try Depo-Provera. I had bone density scans and took extra calcium to prevent bone loss. I never had any issues with bone loss."
After four years, Patty Gunn of Coeur d'Alene, Indiana, also just "quit taking it one day" and "nothing happened."
"At 47, all is fine, only very mild menopause symptoms," she told ABCNews.com.
Anne Vorderbrueggen of Martinez, Calif., who used Depo-Provera for three years then quit to get pregnant, told ABCNews.com that she worried reports of bad experiences would frighten women.
"I got pregnant exactly one year later and delivered a healthy baby boy in November of 2008, and am now pregnant again," she said. "The fact is that Depo is a great solution for many women. It is convenient, cheap and a very effective way to avoid an unwanted pregnancy."
For those who are struggling, Dr. Louis Weinstein, head of obstetrics and gynecology at Philadelphia's Thomas Jefferson University Hospital, said it's hard to pinpoint what is causing so-called withdrawal symptoms.
"It's like you don't know why your car won't start," said "Most of [the symptoms] have nothing to do with Depo-Provera. There may be a lot of other things going and to blame that on Depo-Provera is just not fair. We don't know."